Coming off aziathioprine when poorly

My rheumatology nurse has told me if I am given antibiotics or if I'm poorly and don't necessarily need antibiotics and don't seem to be getting better I should come off aziathioprine until I feel better to give my immune system a chance. It seems sensible advice & it does usually work for me but I always get a little worried doing it. It is true when I do minor ailments such as colds and stomach bugs they do seem to linger for ages compared to other people such as my partner or work colleagues who shrug things off within a couple of days. I have got a stomach bug probably picked up flight back from my flight back or holiday in Turkey recently - however I always get worried about coming off aziathioprine for any period of time .

I suppose that's what is called self care and knowing your body. It a similar worry to my GP giving me a spare course of antibiotics this winter to take if I know I've got a chest infection in case I can't get an appointment quickly.

Just wondered if others had been given similar advice? My rheumatology nurse was frustrated with one of my GPs - as they don't always know that much about my condition and so sometimes play safe and don't recommend coming off azathioprine as my consultant has put me on it. I'd telephoned the rheumatology helpline for advice as I wasn't getting better from an infection.

7 Replies

oldestnewest
  • Hi Katie

    Each time I have had an infection I have been told to come off azathioprine and have done so with no ill effect. Both my consultant and different g P's have given me this advice. I don't think we would loose all the azathioprine as it does take a while to build up so I stand s to reason it would take a while to come out of the body completely. Hope that helps. I have also been told to get antibiotics sooner rather than later. I left it a bit too long last year. Take care.

    Lynne

  • thanks Lynne it's actually a stomach bug I've got and I think my problems started after my last course of antibiotics which aggravated my stomach & then I got some bug on a plane. It's reassuring that you've been given that advice too about aziathioprine. I'm going to try coming off then for a week & see if it helps. I've gone back on to a short course of rantadine too. If it's not better a the next week I'll see my GP. Hope you're doing week x

  • Just a thought but ranitadine upset my stomach rather than making it better. My daughter in law has a stomach bug so it must be going round. I wouldn't think you would be getting much azathioprine in your body anyway with a stomach bug.

    I usually come off for a week or while I am on antibiotics.

    I am doing ok at the moment. Just had a small chest infection in the summer. A lot of small problems cleared up after the mega dose of antibiotics that I had when I was in hospital.

    I am wondering now if sometimes when I think I might be flaring if it is an infection floating around. The opinion is infections show up differently in me as I don't seem to get the raging temperature etc. But do get a fast pulse. Strange people aren't we.

    Take care

    Lynne

  • Hi I don't take aza but I do have 'emergency' antibiotics and pred for chest infections, if I get one I will be ill for weeks and having asthma doesn't help. Pre vascy I thought it was bad enough being ill for a couple of weeks now it's usually 8-12 weeks!

    I take much longer than others to get better and I don't take immunosuppressants just a modulator (dapsone). My son and hubby get over illness in 24-48 hours always, my daughter takes longer but I always get the prize for the goodness sake will it just go now! 😊xxx

    Ranitidine also made my stomach worse. I have found live yoghurt helpful which is a nightmare as I really don't like it! The best for me is activia creamy xxxx

  • Pooh I love yogurt and I always eat live stuff and activia. I love the cereal ones! Perhaps I need to up the yogurt or I could try yacult I suppose. I share your frustration with infections and the time it takes to get over them. Thanks for the tip. Take care

  • Hi Katie I've been on azathioprine for 17 years and never have been told not to take it when unwell I must ask next visit, I have css

  • I see my consultant again this week and I'm going to ask again too as it does make a difference to helping me recover. It was my rheumy nurse that suggested it

You may also like...